MAUDE Adverse Event Report: MEDELA LLC PUMP IN STYLE (UNKNOWN); PUMP, BREAST, POWERED

MEDELA LLC PUMP IN STYLE (UNKNOWN); PUMP, BREAST, POWERED
Model Number BREASTPUMP PNSA STARTER
Health Effect - Clinical Code Unspecified Infection (1930)
Date of Event 03/05/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Because the customer reported the issue was via email, a response email was sent to the customer, requesting that she call in so that her issue could appropriately be addressed.The customer called in on 04/10/2019 and customer service conducted troubleshooting with the customer, including inspecting the faceplate and back plate for damage; inspecting and cleaning the diaphragm; disassembling, inspecting, cleaning and reassembling the kit and tubing set; verifying breast shield fit; and powering on the device with the transformer.Following troubleshooting, the customer indicated that the troubleshooting did not resolve the issue.Additionally, the customer indicated that her doctor had prescribed an antibiotic for the mastitis and that she also needed an ultrasound as part of her diagnosis.The customer was sent a replacement pump and return of her original pump was requested for testing/evaluation.The customer was contacted by a complaint handler on multiple occasions, including in writing, to get additional information, with no response as of the date of this report.Based on the results of (b)(4), it cannot be definitively concluded that the pump caused or contributed to the customer's mastitis.The estimated incidence of mastitis in lactating women, whether using a breast pump or not, according to published clinical literature can be as high as 33%.In fact, clinical guidelines suggest the use of a breast pump to facilitate withdrawal of breast milk during bouts of mastitis.The complaint rate of mastitis across all reported failures, across all medela breast pumps, is (b)(4) for the period of january 2013 to august 2017.Mastitis is usually a benign, self-limiting infection with few consequences for the suckling infant.The risk of mastitis is higher among women who have breastfed previously, especially those with a history or mastitis." riordan & wambach, 4th ed.P.294: breastfeeding and human lactation.Mastitis requires prompt medical attention for the mother for pain relief and prescription antibiotics to avoid progression to overwhelming sepsis.
 
Event or Problem Description
On (b)(6) 2019, the customer alleged via email to medela llc that her pump in style breast pump which she had been using for less than one year had lost suction, despite having replaced the parts/accessories on multiple occasions.She additionally alleged that she had developed mastitis twice in one week due to improper drainage as a result of the pump not working.

Brand Name
PUMP IN STYLE (UNKNOWN)
Common Device Name
PUMP, BREAST, POWERED
Manufacturer (Section D)
MEDELA LLC
1101 corporate drive
mchenry IL 60050
MDR Report Key8560664
Report Number1419937-2019-00070
Device Sequence Number13869833
Product Code HGX
UDI-Device Identifier00020451570815
UDI-Public00020451570815
Combination Product (Y/N)N
Initial Reporter StateGA
Initial Reporter CountryUS
PMA/510(K) Number
K031614
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source consumer
Initial Reporter Occupation Other
Type of Report Initial
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device No Information
Device Model NumberBREASTPUMP PNSA STARTER
Device Catalogue Number57081
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/10/2019
Initial Report FDA Received Date04/29/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;